May 13, 2002
GlaxoSmithKline Alerts Patients,
Pharmacists and Physicians to Watch for Third-Party Tampering that
Incorrectly Labels Ziagen® as Combivir®
GlaxoSmithKline announced today that the company has received four reports
of suspect bottles containing 60 tablets of Combivir® (lamivudine plus
zidovudine) that actually contained another medicine, Ziagen® (abacavir
sulfate) Tablets. The company has determined that counterfeit labels for
Combivir® Tablets were placed on two bottles of Ziagen® and labels on
another two bottles are suspect. Both medicines are used as part of
combination regimens to treat HIV infection.
The incidents appear to be isolated and limited in scope. No injuries or
adverse reactions have been reported. Company tests have shown no problems
with the medicine itself.
GlaxoSmithKline and the U.S. Food and Drug Administration are both
investigating. The company also is contacting health-care providers and
pharmacists to alert them to the situation and is alerting patients to check
their medicine to be sure they have received the correct tablets.
Pharmacists, physicians and patients should immediately examine the contents
of each Combivir® bottle to confirm they do not contain Ziagen® tablets. The
two kinds of tablets are easily distinguishable. Combivir® is a white
capsule-shaped tablet engraved with "GX FC3" on one side; the other side of
the tablet is plain. Ziagen® is a yellow capsule-shaped tablet engraved with
"GX 623" on one face; the other side is plain. The Combivir® label shows a
color photo of the tablet.
The risk to patients is primarily due to the fact that approximately 5% of
individuals who receive abacavir sulfate in Ziagen® or Trizivir® (abacavir
sulfate, lamivudine and zidovudine) Tablets have developed a potentially
life-threatening hypersensitivity reaction. Symptoms generally resolve after
discontinuing the medication, however, patients who have had a
hypersensitivity reaction to Ziagen® are advised to never take the
medication again. Patients taking Combivir® would not have been advised
about the hypersensitivity reaction and how to take Ziagen® safely because
Combivir® does not contain abacavir sulfate. Patients who have had a
hypersensitivity reaction to abacavir yet take Ziagen® or Trizivir® again
experience more severe symptoms within hours that may include
life-threatening hypotension (lowering of the blood pressure) and death. In
addition, the replacement of Combivir® which contains two antiviral drugs
with Ziagen®, a single antiviral, may decrease the effectiveness of a
patient's treatment regimen.
Patients should always confirm they have the right medication; for patients
taking Combivir® this is especially important now.
"While we cannot determine the extent of counterfeit labeling, we believe
this unfortunate situation can be addressed by watchful pharmacists checking
products before dispensing them and careful patients double-checking their
medications," said Peter Traber, senior vice president clinical development
and medical affairs at GSK. "Both patients and pharmacists can easily
recognize the difference between the two tablets and can identify if they
have received the wrong medicine before they take it." These steps should
minimize the risk to patients.
Involved in the counterfeit labeling cases were 60-count bottles of Combivir®
Tablets, which contain 150-milligrams of lamivudine and 300 milligrams of
zidovudine, and 60-count bottles of 300-milligram tablets of Ziagen®.
Patients who have any question about their medicine should take it
immediately to their pharmacist to have it checked. Pharmacists with
questionable medicine should keep the bottle and report their concerns to
GSK at 888-825-5249. Patients with questions should also call 888-825-5249.